Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Leaf prescriptions for closed $ 3$-manifolds


Authors: John Cantwell and Lawrence Conlon
Journal: Trans. Amer. Math. Soc. 236 (1978), 239-261
MSC: Primary 57D30
DOI: https://doi.org/10.1090/S0002-9947-1978-0645738-9
MathSciNet review: 0645738
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Our basic question is: What open, orientable surfaces of finite type occur as leaves with polynomial growth in what closed 3-manifolds? This question is motivated by other work of the authors. It is proven that every such surface so occurs for suitable $ {C^\infty }$ foliations of suitable closed 3-manifolds and for suitable $ {C^1}$ foliations of all closed 3-manifolds. If the surface has no isolated nonplanar ends it also occurs for suitable $ {C^\infty }$ foliations of all closed 3-manifolds. Finally, a large class of surfaces with isolated nonplanar ends occurs in suitable $ {C^\infty }$ foliations of all closed, orientable 3-manifolds that are not rational homology spheres.


References [Enhancements On Off] (What's this?)

  • [1] L. V. Ahlfors and L. Sario, Riemann surfaces, Princeton Univ. Press, Princeton, N. J., 1960, Chap. I, §6. MR 22 #5729. MR 0114911 (22:5729)
  • [2] J. Cantwell and L. Conlon, Leaves with isolated ends in foliated 3-manifolds, Topology (to appear). MR 0645739 (58:31105b)
  • [3] H. Freudenthal, Über die Enden topologischer Räume und Gruppen, Math. Z. 33 (1931), 692-713. MR 1545233
  • [4] S. E. Goodman, Closed leaves in foliations of codimension one, Comment. Math. Helv. 50 (1975), 383-388. MR 0423371 (54:11350)
  • [5] A. Haefliger, Variétés feuilletées, Ann. Scuola Norm. Sup. Pisa (3) 16 (1962), 367-397. MR 32 #6487. MR 0189060 (32:6487)
  • [6] -, Travaux de Novikov sur les feuilletages, Séminaire Bourbaki, Vol. 1967/1968: Exp. 339, Benjamin, New York, 1969.
  • [7] B. Kerékjártó, Vorlesungen uber Topologie, I, Springer, Berlin, 1923.
  • [8] N. Kopell, Commuting diffeomorphisms, Proc. Sympos. Pure Math., Vol. 14, Amer. Math. Soc., Providence, R. I., 1970. pp. 165-184. MR 42 #5285. MR 0270396 (42:5285)
  • [9] C. Lamoureux, Feuilles fermées et captage; applications, C. R. Acad. Sci. Paris Sér. A 277 (1973), 579-581. MR 50 #1261. MR 0348766 (50:1261)
  • [10] D. Pixton, Nonsmoothable, unstable group actions, Trans. Amer. Math. Soc. 229 (1977), 259-268. MR 0438397 (55:11310)
  • [11] J. F. Plante, Foliations with measure preserving holonomy, Ann. of Math. (2) 102 (1975), 327-361. MR 52 #11947. MR 0391125 (52:11947)
  • [12] I. Richards, On the classification of noncompact surfaces, Trans. Amer. Math. Soc. 106 (1963), 259-269. MR 26 #746. MR 0143186 (26:746)
  • [13] H. Rosenberg and R. Roussarie, Reeb foliations, Ann. of Math. (2) 91 (1970), 1-24. MR 41 #2704. MR 0258057 (41:2704)
  • [14] J. Sondow, When is a manifold a leaf of some foliation?, Bull. Amer. Math. Soc. 81 (1975), 622-624. MR 51 #1843. MR 0365591 (51:1843)
  • [15] R. Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17-86. MR 15, 890. MR 0061823 (15:890a)
  • [16] W. Thurston, A local construction of foliations for three-manifolds, Proc. Sympos. Pure Math., vol. 27, Amer. Math. Soc., Providence, R. I., 1975, pp. 315-319. MR 52 #1725. MR 0380828 (52:1725)
  • [17] J. Wood, Foliations on 3-manifolds, Ann. of Math. (2) 89 (1969), 336-358. MR 40 #2123. MR 0248873 (40:2123)
  • [18] J. Cantwell and L. Conlon, Growth of leaves, Comment. Math. Helv. (to appear). MR 483533 (80b:57021)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D30

Retrieve articles in all journals with MSC: 57D30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0645738-9
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society